Alert archive / Arizona / Dust Storm Advisories in 2021
Dust Storm Advisory 3, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm advisory at Jul 22, 2021, 3:17 PM MST for Pima County, Pinal County, Arizona. It was in force for 58 min.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 3:17 PM MST (22:17 UTC)
- Expired
- Jul 22, 2021, 4:15 PM MST
- In force
- 58 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 970 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WWUS55 KTWC 222217
DSWTWC
Dust Advisory
National Weather Service Tucson AZ
317 PM MST Thu Jul 22 2021
AZC019-021-222315-
/O.NEW.KTWC.DS.Y.0003.210722T2217Z-210722T2315Z/
Pima-Pinal-
317 PM MST Thu Jul 22 2021
The National Weather Service in Tucson has issued a
* Dust Advisory for...
North central Pima County in southeastern Arizona...
South central Pinal County in southeastern Arizona...
* Until 415 PM MST.
* At 316 PM MST, a dust channel was 11 miles west of Saguaro National
Park West, or 17 miles southwest of Marana, moving north at 20 mph.
HAZARD...Less than two miles visibility with strong wind in excess
of 30 mph.
SOURCE...Detected by National Weather Service meteorologists.
IMPACT...Hazardous travel.
* This includes the following highways...
Interstate 10 between mile markers 226 and 242.
Route 86 between mile markers 145 and 161.
Route 286 near mile marker 45.
Locations impacted include...
Marana, Three Points, Avra Valley, Saguaro National Park West, Tucson
Estates, Valencia West, Picture Rocks, Red Rock, San Pedro, Queens
Well, Silver Bell and Ryan AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
&&
LAT...LON 3208 11115 3203 11166 3256 11173 3259 11114
TIME...MOT...LOC 2216Z 185DEG 16KT 3223 11135
$$
RHWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm advisory went out at Jul 22, 2:45 PM MST, 32 minutes earlier.
Area forecast discussion, Jul 22, 2:45 PM MST, 32 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST Thu Jul 22 2021 .SYNOPSIS...An approaching weather system from the east will bring widespread showers and thunderstorms to the area tonight through Saturday night. Locally heavy rainfall combined with a saturated ground from recent rains may result in flash flooding and flooding during this period. Improving weather can be anticipated late Sunday, although elevated flows in area washes and streams will still be possible. Thereafter, a decrease in daily shower and thunderstorm activity can be expected early next week. High temperatures will be below normal for the next week with well below normal highs Friday through Sunday. && .DISCUSSION...Convection going on as expected this afternoon S/SW of Tucson and NE of Tucson up to the White mountains. Storms will be moving to the W/SW with portions of the area under marginal risk for severe thunderstorms. Blowing dust will be issue into the evening hours. CAMs still indicating that a rim shot later this evening moving SW into the lower deserts. This will be the beginning of a multi- day heavy rain/flash flooding/flood event for the area with the soils already saturated. A flash flood watch for the entire area goes into effect at 6 pm this evening and runs through at least Saturday night. This may end up being extended by future shifts. The culprit for this heavy rain/flash flooding/flooding event is an anomalous upper level low, currently near the Texas Big Bend this afternoon, which will be retrograding west across Arizona over the next 72 hours. Thus the forecast area will see periods of moderate to heavy rain over the next three days as the dynamics from this upper low rotate across the area. Latest 72 hr rainfall totals for the area from WPC, except for wrn Pima County, has 1"-3" in the valleys and 3"-8" in the mountains. What is interesting about this event is that once the upper low is west of Tucson, likely Saturday evening, there will be a period of 10-20 kt upslope flow into the south facing portions of the Catalina mountains and the Bighorn burn scar, which may enhance rainfall rates in that time period. Next week: We're back into a normal monsoon pattern with a chance of afternoon and evening showers and thunderstorms. High temperatures will be heating back up but remaining below normal. && .AVIATION...Valid through 24/00Z. SCT-BKN clouds at 8k-12k ft MSL much of the period. Scattered to numerous SHRA/TSRA developing this afternoon and remain into the nighttime period. Precipitation is expected to continue to develop tomorrow as an active period of weather persists. Expect brief MVFR CIGS/VSBYS and mountain obscurations around TSRA along with gusty outflow winds, potentially in excess of 45 kts with the strongest storms. Otherwise, SFC wind generally less than 12 kts following diurnal trends. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Periods of heavy rainfall are expected today into the weekend, with scattered to numerous showers and thunderstorms. Flooding issues are anticipated due to soils already being fairly saturated from an active start to the monsoon. While in this pattern, showers and storms will be possible at all hours of the day and overnight. Gusty winds in excess of 40 mph and numerous lightning strikes may accompany stronger storms. Daytime temperatures will remain below normal. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .HYDROLOGY...Given the chance for heavy rainfall and already saturated soils the potential for flows in rivers and washes is high. The latest river forecasts from the Colorado Basin River Forecast Center show Sabino Creek, Pantano Wash near Vail, and Santa Cruz River at Trico Road rising near or to flood stage on Saturday. However, most river forecasts across southeast Arizona show elevated stream flow over the weekend. With high enough rainfall amounts other locations could reach flood stage and possibly out of bank flow. Stream flow may also take longer to recede if basin receives multiple days of rainfall. Potentially leading to elevated stream flow into early next week. River observations and forecasts can be found at the following sites: https://water.weather.gov/ahps2/index.php?wfo=twc http://www.cbrfc.noaa.gov && .CLIMATE...Daily rainfall records are likely to be broken across southeast Arizona through Saturday. Interesting high temperature note. There is a 13% chance that the high temperature in Tucson on Saturday may may not get out of the 70s. Since 1895, there have only been 10 days in July in which the high temperature was in the 70s with the last occurrence being July 22, 1998 when the high was 76. Interesting. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM MST this evening through Saturday evening for AZZ501>515. && Public and Climate...74 Aviation and Fire Weather...Howlett Hydrology...Boyle Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 22, 1:04 PM MST, 2 hours 13 minutes before
Special Weather Statement National Weather Service Tucson AZ 104 PM MST Thu Jul 22 2021 AZZ503-507-513-222030- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 104 PM MST Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 130 PM MST... At 104 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Patagonia, or 21 miles northeast of Nogales, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Nogales, Patagonia, Sonoita, Elgin, Nogales International Airport, Patagonia Lake State Park, Kino Springs, Canelo, Lochiel and Madera Canyon. LAT...LON 3172 11091 3169 11049 3133 11048 3133 11091 TIME...MOT...LOC 2004Z 090DEG 9KT 3148 11061 RH
Special weather statement, Jul 22, 2:34 PM MST, 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 234 PM MST Thu Jul 22 2021 AZZ503-504-507-513-222200- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 234 PM MST Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 300 PM MST... At 234 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Sonoita, or 19 miles southeast of Sahuarita, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... East Sahuarita, Sonoita and Madera Canyon. LAT...LON 3189 11057 3168 11057 3162 11092 3195 11088 TIME...MOT...LOC 2134Z 100DEG 9KT 3179 11069 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:15 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 21, 6:35 PM MST | Special Weather Statement | TWC | Pima | 55 min |
| Jul 21, 7:04 PM MST | Special Weather Statement | TWC | Pima | 41 min |
| Jul 21, 9:02 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 22, 1:04 PM MST | Special Weather Statement | TWC | Santa Cruz | 26 min |
| Jul 22, 1:37 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 22, 2:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 26 min |
| Jul 22, 2:36 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 3 hr |
| Jul 22, 2:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 47 min |
| Jul 22, 2:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 22, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
| Jul 22, 3:56 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 34 min |
| Jul 22, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Jul 22, 4:11 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 22, 4:35 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.